Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Amarillo, TX

March 28, 2017Deaf Smith County, Texas

NWS Amarillo, TX issued this special weather statement at Mar 28, 2017, 8:21 AM CDT for Deaf Smith County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2017, 8:21 AM CDT (13:21 UTC)
Expired
Mar 28, 2017, 9:00 AM CDT
In force
39 min
Issued by
NWS Amarillo, TX

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 86 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 1.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

434 
WWUS84 KAMA 281321
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
821 AM CDT TUE MAR 28 2017
 
TXZ011-016-281400-
Deaf Smith TX-Oldham TX-
821 AM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND CENTRAL
DEAF SMITH COUNTIES UNTIL 900 AM CDT...

At 821 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Friona, moving north at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vega, Adrian, Wildorado and Simms. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.
 
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3475 10281 3531 10274 3527 10217 3488 10243
      3475 10257
TIME...MOT...LOC 1321Z 198DEG 48KT 3472 10272 

$$

Guerrero

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Mar 28, 6:54 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 28, 6:54 AM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
654 AM CDT Tue Mar 28 2017

.AVIATION...
For the 12z TAFs...
MVFR to occasional IFR ceilings will prevail today and tonight.
Scattered to numerous showers and thunderstorms expected, with
thunder expected to begin around 16z.  In the meantime, light
rain showers expected.  Visibility expected to fall into MVFR
range this afternoon and tonight.  Southeast surface winds
expected to gust to around 30 kt today and this evening.  Surface
winds shift to northeast or east as boundary pushes south as a
cold front.

Cockrell

&&

.PREV DISCUSSION... /Issued 403 AM CDT Tue Mar 28 2017/

DISCUSSION...
Some much needed moisture is expected across the Panhandles over
the next 24 to 48 hours. The upper low which will bring this
moisture is moving across western New Mexico this morning. This
low will help to spark showers across the western portions of the
Panhandles as early as 6 AM. Latest HRRR shows we could see
thunderstorms initiating generally along and west of a Guymon to
Amarillo line around 9AM. While elevated instability will be
fairly limited this morning, deep layer shear of 60kt could be
sufficient for a few storms to become strong. These storms are
anticipated to move northeastward across the Panhandles as the
upper low moves closer to the Panhandles over the course of the
day. recent model runs have shown the track of the upper low to
be slightly further south than previously indicated. This, as
well as morning convection, will help to keep the warm front
further south that previous thought. The result is that the worst
of the severe potential should stay south of the area this
afternoon/evening. With that being said, there is a window for
strong to severe storms to develop this afternoon as MU CAPE
increases to 1000-2000 J/kg across the southern and eastern Texas
Panhandle. These would be primarily elevated storms and would
present a hail threat. Hi-res CAMS for the evening hours show the
potential for storms to transition to a more linear orientation.
This would keep the risk for a severe wind gust possible.

As we go into the overnight hours, the better dynamic forcing will
be pushed east of the area to bring our severe risk to an end.
Storms will still be possible through the day Wednesday into early
Thursday morning, but instability will be far to weak to warrant
any severe risk. Thursday and Friday continue to look dry as our
next upper level low approaches the Panhandles. There is a chance
on Friday that we could see elevated fire weather across the far
southwestern Texas Panhandle, but this threat could easily be
diminished by wetting rains expected Today and Tomorrow.

Over the weekend, the next upper low is anticipated to dive
across the Panhandles. While there remains substantial
differences between medium range models, each model shows precip
getting into at least the northern zones on Saturday. Should the
southern of the solutions verify, it would mean a better coverage
of precip across the area. As of right now, any storms that do
form should remain below severe limits.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                60  41  58  36  66 /  80  50  50  20   5
Beaver OK                  54  44  58  36  62 /  90  80  80  50  10
Boise City OK              52  36  46  32  64 /  70  80  80  50   5
Borger TX                  58  44  58  38  67 /  80  60  60  30   5
Boys Ranch TX              64  40  56  35  69 /  60  50  60  20   0
Canyon TX                  65  40  60  36  68 /  70  40  50  20   0
Clarendon TX               60  45  66  38  67 /  90  50  40  20   0
Dalhart TX                 60  38  49  32  66 /  60  60  70  30   0
Guymon OK                  53  40  50  34  64 /  90  80  80  50   5
Hereford TX                71  39  59  35  69 /  60  40  50  20   0
Lipscomb TX                55  48  65  39  63 /  90  70  60  40   5
Pampa TX                   57  44  60  36  63 /  90  50  50  30   5
Shamrock TX                60  47  69  40  65 /  90  60  40  20   5
Wellington TX              63  48  71  41  67 /  90  50  30  20   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/14
Hazardous weather outlook, Mar 28, 4:00 AM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
400 AM CDT Tue Mar 28 2017

OKZ001>003-TXZ001>020-282200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
400 AM CDT Tue Mar 28 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible across all of the Oklahoma and
Texas Panhandles Today and Tonight. Some storms that develop will
have the potential to become severe, with large hail and damaging
winds being the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will also be possible across the Oklahoma and Texas
Panhandles Wednesday and Wednesday night, as well as portions of
the area Friday night through Sunday. Any storms that form are
expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Mar 28, 7:41 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
741 AM CDT TUE MAR 28 2017

TXZ011-281315-
Oldham TX-
741 AM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLDHAM COUNTY UNTIL 815
AM CDT...

At 740 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Adrian, or 22 miles west of Vega, moving northeast at
55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3562 10286 3563 10234 3527 10262 3518 10274
      3518 10289 3522 10297
TIME...MOT...LOC 1240Z 205DEG 48KT 3527 10283

Guerrero
Special weather statement, Mar 28, 8:07 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
807 AM CDT TUE MAR 28 2017

TXZ006-011-281330-
Hartley TX-Oldham TX-
807 AM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OLDHAM AND CENTRAL
HARTLEY COUNTIES UNTIL 830 AM CDT...

At 807 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Romero, or 21 miles east of Nara Visa, moving
northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Dalhart and Hartley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3606 10273 3605 10216 3566 10244 3557 10259
      3558 10289
TIME...MOT...LOC 1307Z 202DEG 47KT 3562 10271

Guerrero
Special weather statement, Mar 28, 8:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
821 AM CDT TUE MAR 28 2017

TXZ011-016-281400-
Deaf Smith TX-Oldham TX-
821 AM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND CENTRAL
DEAF SMITH COUNTIES UNTIL 900 AM CDT...

At 821 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Friona, moving north at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vega, Adrian, Wildorado and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3475 10281 3531 10274 3527 10217 3488 10243
      3475 10257
TIME...MOT...LOC 1321Z 198DEG 48KT 3472 10272

Guerrero

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:41 AM CDTSpecial Weather StatementAMAOldham34 min
Mar 28, 8:07 AM CDTSpecial Weather StatementAMAHartley23 min
Mar 28, 8:56 AM CDTSpecial Weather StatementAMAOldham49 min
Mar 28, 9:29 AM CDTSpecial Weather StatementAMAPotter46 min
Mar 28, 9:45 AM CDTSpecial Weather StatementAMAWheeler45 min
Mar 28, 9:47 AM CDTSpecial Weather StatementAMAHutchinson43 min
Mar 28, 10:42 AM CDTSpecial Weather StatementAMAHemphill48 min
Mar 28, 11:05 AM CDTSpecial Weather StatementAMAHansford40 min
Mar 28, 11:29 AM CDTSpecial Weather StatementAMAMoore, Potter46 min
Mar 28, 11:32 AM CDTDense Fog AdvisoryAMAArmstrong, Carson, Deaf Smith, Oldham, Potter, Randall2 hr
Mar 28, 11:43 AM CDTSpecial Weather StatementAMAOchiltree47 min
Mar 28, 11:47 AM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree43 min
Mar 28, 12:00 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter21 min
Mar 28, 12:27 PM CDTSpecial Weather StatementAMAMoore48 min
Mar 28, 12:32 PM CDTSpecial Weather StatementAMAPotter43 min
Mar 28, 12:41 PM CDTSpecial Weather StatementAMAOchiltree49 min
Mar 28, 1:26 PM CDTAreal Flood AdvisoryAMAPotter, Randall7 hr
Mar 28, 1:55 PM CDTAreal Flood AdvisoryAMAHansford, Hutchinson6 hr
Mar 28, 3:22 PM CDTSpecial Weather StatementAMADonley23 min
Mar 28, 3:38 PM CDTSevere Thunderstorm WarningAMADonley, Gray52 min
Mar 28, 4:28 PM CDTSpecial Weather StatementAMAGray32 min
Mar 28, 4:38 PM CDTSpecial Weather StatementAMADonley37 min
Mar 28, 5:10 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley50 min
Mar 28, 5:28 PM CDTTornado WarningAMACollingsworth32 min
Mar 28, 5:58 PM CDTTornado WarningAMACollingsworth, Wheeler32 min
Mar 28, 6:06 PM CDTSpecial Weather StatementAMADeaf Smith24 min
Mar 28, 6:26 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler34 min
Mar 28, 12:31 PM CDTSpecial Weather StatementAMABeaver44 min
Mar 28, 1:32 PM CDTSpecial Weather StatementAMABeaver28 min

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.